Asian Journal of Mathematics

Volume 21 (2017)

Number 5

Betti numbers of random nodal sets of elliptic pseudo-differential operators

Pages: 811 – 840



Damien Gayet (Institut Fourier, Université Grenoble Alpes, Grenoble, France)

Jean-Yves Welschinger (Institut Camille Jordan, Université Claude Bernard Lyon 1, Villeurbanne, France)


Given an elliptic self-adjoint pseudo-differential operator $P$ bounded from below, acting on the sections of a Riemannian line bundle over a smooth closed manifold $M$ equipped with some Lebesgue measure, we estimate from above, as $L$ grows to infinity, the Betti numbers of the vanishing locus of a random section taken in the direct sum of the eigenspaces of $P$ with eigenvalues below $L$. These upper estimates follow from some equidistribution of the critical points of the restriction of a fixed Morse function to this vanishing locus. We then consider the examples of the Laplace–Beltrami and the Dirichlet-to-Neumann operators associated to some Riemannian metric on $M$.


pseudo-differential operator, random nodal sets, random matrix

2010 Mathematics Subject Classification

Primary 34L20, 58J40. Secondary 60B20, 60D05.

Received 15 December 2015

Accepted 21 March 2016

Published 9 February 2018